Alert archive / Missouri / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 23, NWS St. Louis, MO

March 14, 20244 counties in Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Mar 14, 2024, 8:26 AM CDT for 4 counties in Missouri. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 14, 2024, 8:26 AM CDT (13:26 UTC)
Expired
Mar 14, 2024, 8:57 AM CDT
In force
31 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Callaway County, MO, Gasconade County, MO, Montgomery County, MO, Osage County, MO

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 14, 4:41 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 1.4 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2024-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1236 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2024-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 544 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1236 J/kg
Mixed-layer CIN
-147 J/kg
Mixed-layer LCL
799 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
544 m²/s²
0-3 km storm-relative helicity
547 m²/s²
Significant tornado parameter
0.0
Supercell composite
25.1

Open this sounding in Storm Lab

The text

As transmitted.

202 
WUUS53 KLSX 141326
SVRLSX
MOC027-073-139-151-141415-
/O.NEW.KLSX.SV.W.0023.240314T1326Z-240314T1415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
826 AM CDT Thu Mar 14 2024

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Southwestern Montgomery County in east central Missouri...
  Southern Callaway County in central Missouri...
  Northeastern Osage County in central Missouri...
  Northwestern Gasconade County in east central Missouri...

* Until 915 AM CDT.

* At 826 AM CDT, a severe thunderstorm was located near Holts Summit,
  moving northeast at 60 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Chamois around 840 AM CDT.

Other locations in the path of this severe thunderstorm include Big
Spring.

This includes Interstate 70 in Missouri near exit 170.
 
This also includes Graham Cave State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3899 9152 3887 9146 3861 9146 3859 9164
      3850 9201 3855 9203 3856 9200 3857 9201
      3856 9210 3860 9220
TIME...MOT...LOC 1326Z 241DEG 53KT 3860 9207 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Jaja
3 follow-up statements
317 
WWUS53 KLSX 141342
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
842 AM CDT Thu Mar 14 2024

MOC027-073-139-151-141415-
/O.CON.KLSX.SV.W.0023.000000T0000Z-240314T1415Z/
Montgomery MO-Callaway MO-Osage MO-Gasconade MO-
842 AM CDT Thu Mar 14 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 AM CDT
FOR SOUTHWESTERN MONTGOMERY...SOUTHEASTERN CALLAWAY...NORTHEASTERN
OSAGE AND NORTHWESTERN GASCONADE COUNTIES...

At 841 AM CDT, a severe thunderstorm was located near Chamois, moving
east at 60 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
southwestern Montgomery, southeastern Callaway, northeastern Osage
and northwestern Gasconade Counties, including the following
locations... Gasconade, Steedman, Portland, Americus, Morrison, and
Rhineland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3854 9186 3870 9185 3883 9146 3861 9146
      3859 9164
TIME...MOT...LOC 1341Z 271DEG 54KT 3861 9175 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Jaja
830 
WWUS53 KLSX 141351
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
851 AM CDT Thu Mar 14 2024

MOC027-151-141401-
/O.CAN.KLSX.SV.W.0023.000000T0000Z-240314T1415Z/
Callaway MO-Osage MO-
851 AM CDT Thu Mar 14 2024

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CALLAWAY AND
NORTHEASTERN OSAGE COUNTIES IS CANCELLED...

The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until noon CDT for
central and east central Missouri.

&&

LAT...LON 3877 9164 3883 9146 3861 9146 3859 9164
      3870 9164 3870 9165 3875 9165
TIME...MOT...LOC 1351Z 253DEG 54KT 3865 9159 

$$

MOC073-139-141415-
/O.CON.KLSX.SV.W.0023.000000T0000Z-240314T1415Z/
Montgomery MO-Gasconade MO-
851 AM CDT Thu Mar 14 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 AM CDT
FOR SOUTHWESTERN MONTGOMERY AND NORTHWESTERN GASCONADE COUNTIES...

At 851 AM CDT, a severe thunderstorm was located 8 miles northwest of
Swiss, moving east at 60 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
southwestern Montgomery and northwestern Gasconade Counties,
including the following locations... Gasconade, Americus, Morrison,
and Rhineland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3877 9164 3883 9146 3861 9146 3859 9164
      3870 9164 3870 9165 3875 9165
TIME...MOT...LOC 1351Z 253DEG 54KT 3865 9159 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Jaja
338 
WWUS53 KLSX 141357
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
857 AM CDT Thu Mar 14 2024

MOC073-139-141406-
/O.CAN.KLSX.SV.W.0023.000000T0000Z-240314T1415Z/
Montgomery MO-Gasconade MO-
857 AM CDT Thu Mar 14 2024

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MONTGOMERY AND
NORTHWESTERN GASCONADE COUNTIES IS CANCELLED...

The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.

A Severe Thunderstorm Watch remains in effect until noon CDT for
central and east central Missouri.

&&

LAT...LON 3877 9164 3883 9146 3861 9146 3859 9164
      3870 9164 3870 9165 3875 9165
TIME...MOT...LOC 1355Z 241DEG 53KT 3869 9149 

$$

Jaja

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 14, 6:42 AM CDT, 1 hour 44 minutes earlier. Its key messages:

  • Thunderstorms will continue to move across the area through mid morning, mainly along and north of I-70. A few of these storms over central and northeast Missouri into west central Missouri could produce large hail and damaging winds. -Additional thunderstorms are expected to develop this afternoon and evening (60 to 90 percent chance) over much of the area. The strongest of these storms will have the potential to produce hail larger than golfballs, damaging winds, and possible tornadoes.
Area forecast discussion, Mar 14, 6:42 AM CDT, 1 hour 44 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
642 AM CDT Thu Mar 14 2024

.KEY MESSAGES...

- Thunderstorms will continue to move across the area through mid morning,
  mainly along and north of I-70. A few of these storms over
  central and northeast Missouri into west central Missouri could
  produce large hail and damaging winds.

-Additional thunderstorms are expected to develop this afternoon
 and evening (60 to 90 percent chance) over much of the area. The
 strongest of these storms will have the potential to produce hail
 larger than golfballs, damaging winds, and possible tornadoes.

&&

.SHORT TERM...  (Through Late Friday Afternoon)
Issued at 414 AM CDT Thu Mar 14 2024

The latest surface analysis is showing a surface low just west of
Kansas City with a warm front extending east-northeastward across
northern Missouri into central Illinois.  A cold front extended
southwest into Oklahoma.   Latest regional radar is showing a train
of thunderstorms moving across northern Missouri with an additional
line of thunderstorms moving northeast out of Kansas into southwest
Missouri.  The latest runs of the CAMS including the HRRR are
showing the first line moving quickly across the CWA before sunrise,
while the second line will move across the central CWA between 11-
15Z posing an additional threat for wind and hail.  All of this
convection will likely push a outflow boundary into the southern
part of the CWA this morning, which may push a bit back to the north
by this afternoon in response to the strong southwesterly low level
flow.  Do still expect thunderstorm development along the this
boundary by mid afternoon as RAP/NAM are showing MLCAPEs near 2000
J/kg under a weakening cap underneath a right entrance region of a
upper level jet streak.  The convective mode looks thunderstorms
will likely start out as supercells which quickly become severe
capable of producing very large hail, damaging winds, and possible
tornadoes.  There will likely then be a quick transition to mixed
modes by late afternoon and evening as the shear vector becomes
aligned with the boundary. The HRRR is showing convection becoming
more numerous from around the metro and south and east before
shifting into the southern and eastern parts of the CWA overnight.

Another warm day is expected, though temperatures may be tempered
early today by the clouds and thunderstorms before there is some
recovery early this afternoon.  Temperatures will start to drop late
tonight behind the front with highs 15-20 degrees cooler tomorrow.

Britt

&&

.LONG TERM...  (Friday Night through Wednesday)
Issued at 414 AM CDT Thu Mar 14 2024

Looks like a dry weekend, but a secondary front will make Sunday
cooler than Saturday.  Both Sunday night and Monday night look like
they will have lows in the 20s over much of the area.  Temperatures
will warm back above normal by the middle next week with the next
chance of rain holding off until Wednesday night and Thursday.

Britt

&&

.AVIATION...  (For the 12z TAFs through 12z Friday Morning)
Issued at 633 AM CDT Thu Mar 14 2024

Showers and thunderstorms will continue to be possible through
this evening with the most likely times to affect each terminal
to be at UIN through 14Z and again 17-22Z, at COU/JEF between
through 14Z and again 21-01Z, and the St. Louis metro sites
between 13-15Z and 22-02Z. The strongest storms will have the
potential to have MVFR and possible IFR visibilities and ceilings
in brief heavy downpours and well as possible hail and wind gusts
over 35 knots. These windows may still shift depending on when
the thunderstorms develop again later today. In addition, a cold
front will move through the terminals tonight causing winds to
turn out of the north late in the period. Ceilings will also fall
into the low MVFR range tonight at UIN and the St. Louis metro TAF
sites.

Britt

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Mar 14, 4:58 AM CDT, 3 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
458 AM CDT Thu Mar 14 2024

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-151000-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
458 AM CDT Thu Mar 14 2024

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Thunderstorms are likely through tonight. Some of these
thunderstorms could be severe capable of producing very large hail,
damaging winds, and isolated tornadoes through this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed through this evening.

Britt

In the hours before

Local storm report, Mar 14, 4:01 AM CDT, 4 hours 25 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
401 AM CDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0306 AM     Tstm Wnd Dmg     1 SW La Grange          40.04N 91.51W
03/14/2024                   Lewis              MO   911 Call Center

            Large tree down. Diameter unknown.

&&

Pfahler

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 13, 7:24 PM CDTSevere Thunderstorm WarningLSXSaint Charles, Saint Louis, City of Saint Louis51 min
Mar 13, 7:32 PM CDTSevere Thunderstorm WarningLSXBoone, Callaway, Cole21 min
Mar 13, 7:53 PM CDTSevere Thunderstorm WarningLSXCallaway, Gasconade, Montgomery, Osage52 min
Mar 13, 9:19 PM CDTSevere Thunderstorm WarningLSXLincoln, Montgomery, Warren41 min
Mar 14, 2:22 AM CDTSevere Thunderstorm WarningLSXKnox, Lewis, Marion, Monroe, Shelby38 min
Mar 14, 2:40 AM CDTSevere Thunderstorm WarningLSXLewis, Marion50 min
Mar 14, 7:25 AM CDTSevere Thunderstorm WarningLSXSaint Charles50 min
Mar 14, 7:28 AM CDTTornado WarningLSXSaint Charles22 min
Mar 14, 7:33 AM CDTTornado WarningLSXSaint Charles, Saint Louis27 min
Mar 14, 7:42 AM CDTSevere Thunderstorm WarningLSXBoone, Callaway, Cole, Moniteau31 min
Mar 14, 7:47 AM CDTSevere Thunderstorm WarningLSXJefferson, Saint Charles, Saint Louis, City of Saint Louis43 min
Mar 14, 2:22 PM CDTSevere Thunderstorm WarningLSXCallaway38 min
Mar 14, 2:53 PM CDTSevere Thunderstorm WarningLSXAudrain, Boone, Monroe67 min
Mar 14, 2:58 PM CDTSevere Thunderstorm WarningLSXCallaway, Franklin, Gasconade, Montgomery, Osage, Warren47 min
Mar 14, 3:20 PM CDTSevere Thunderstorm WarningLSXFranklin, Jefferson, Washington40 min
Mar 14, 3:29 PM CDTSevere Thunderstorm WarningLSXAudrain, Pike, Ralls46 min
Mar 14, 3:34 PM CDTSevere Thunderstorm WarningLSXBoone, Moniteau56 min
Mar 14, 3:39 PM CDTTornado WarningLSXSaint Charles, Warren51 min
Mar 14, 3:47 PM CDTSevere Thunderstorm WarningLSXCallaway, Montgomery43 min
Mar 14, 3:51 PM CDTSevere Thunderstorm WarningLSXPike39 min
Mar 14, 3:53 PM CDTSevere Thunderstorm WarningLSXCrawford, Washington38 min
Mar 14, 3:57 PM CDTSevere Thunderstorm Warning Considerable damage threatLSXJefferson, Saint Louis63 min
Mar 14, 4:01 PM CDTTornado WarningLSXJefferson27 min
Mar 14, 4:07 PM CDTSevere Thunderstorm WarningLSXBoone, Callaway53 min
Mar 14, 4:08 PM CDTSevere Thunderstorm WarningLSXCrawford37 min
Mar 14, 4:11 PM CDTTornado WarningLSXSaint Charles, Saint Louis41 min
Mar 14, 4:18 PM CDTSevere Thunderstorm WarningLSXLincoln, Warren34 min
Mar 14, 4:21 PM CDTSevere Thunderstorm WarningLSXLincoln, Pike54 min
Mar 14, 4:25 PM CDTSevere Thunderstorm WarningLSXCity of Saint Louis65 min
Mar 14, 4:32 PM CDTSevere Thunderstorm Warning Considerable damage threatLSXSaint Louis, City of Saint Louis25 min
Mar 14, 4:38 PM CDTTornado WarningLSXJefferson25 min
Mar 14, 5:13 PM CDTSevere Thunderstorm WarningLSXLincoln, Montgomery, Saint Charles, Warren47 min
Mar 14, 5:17 PM CDTSevere Thunderstorm WarningLSXJefferson, Saint Louis, City of Saint Louis43 min
Mar 14, 5:27 PM CDTSevere Thunderstorm Warning Considerable damage threatLSXCrawford, Iron, Reynolds, Washington78 min
Mar 14, 5:40 PM CDTSevere Thunderstorm WarningLSXCity of Saint Louis50 min
Mar 14, 5:42 PM CDTSevere Thunderstorm WarningLSXSaint Louis, City of Saint Louis32 min
Mar 14, 5:46 PM CDTSevere Thunderstorm WarningLSXFranklin, Gasconade, Montgomery, Warren44 min
Mar 14, 5:54 PM CDTTornado WarningLSXFranklin, Warren36 min
Mar 14, 5:55 PM CDTSevere Thunderstorm WarningLSXLincoln, Saint Charles, Warren50 min
Mar 14, 6:00 PM CDTSevere Thunderstorm WarningLSXSaint Louis, City of Saint Louis30 min
Mar 14, 6:08 PM CDTSevere Thunderstorm WarningLSXJefferson, Saint Louis21 min
Mar 14, 6:09 PM CDTSevere Thunderstorm Warning Considerable damage threatLSXLincoln, Saint Charles51 min
Mar 14, 6:18 PM CDTSevere Thunderstorm WarningLSXJefferson, Madison, Sainte Genevieve, Saint Francois57 min
Mar 14, 6:42 PM CDTSevere Thunderstorm WarningLSXSaint Charles, Saint Louis27 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.